Colorado, 2003High Wind in Colorado, December 30, 2003
December 30, 2003 · NWS PUB · 9 events in 3 counties and zones
A widespread wind event occurred across the eastern mountains and adjacent plains. winds gusted above 60 mph and 70 mph.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A widespread wind event occurred across the eastern mountains and adjacent plains. Most gusts were below high wind warning criteria...but in some isolated locales...winds gusted above 60 mph and 70 mph. Highest wind gusts from 68 mph to 74 mph occurred near the Air Force Academy...western Colorado Springs...Manitou Springs and atop Cheyenne Mountain...all in western El Paso county...and Pueblo West in Pueblo county. No major damage was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Dec 29, 2:43 PM MST, 12 hours 41 minutes earlier.
Area forecast discussion, Dec 29, 2:43 PM MST, 12 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
243 PM MST MON DEC 29 2003
.SHORT TERM...
(TONIGHT AND TUESDAY).
MAIN FCST CHALLENGES WILL BE EXTENT OF SNOWS FOR WESTERN MOUNTAINS...
STRENGTH OF WINDS EASTERN MTNS AND ADJACENT SLOPES...AND TEMPS
THROUGH THE PERIOD.
DEEPER MOISTURE FINALLY BEGINNING TO SPREAD INTO WESTERN COLORADO
IN STRONG WESTERLY FLOW ALOFT...WITH GJT RADAR BEGINNING TO SHOW
SOME INCREASE IN ECHOES OVER THE PAST COUPLE HOURS. UPPER TROF
EXTENDING ACROSS THE NRN US ROCKIES THROUGH THE PACIFIC NORTHWEST TO
NORTHERN CA WILL CONTINUE TO SPLIT WITH NRN STREAM TROF CONTINUING
EASTWARD ACROSS MT/WY BY 12Z...WHILE SOUTHERN STREAM ENERGY SPLITS
OFF AND MOVES SOUTHWARD OFF THE SRN CA COAST. THIS PUTS FCST
AREA UNDER FAST ZONAL FLOW ALOFT WITH WEAK EMBEDDED SHORTWAVES IN
MOISTURE PLUME ORIENTED ACROSS THE AREA.
FOR THE WESTERN AND CENTRAL MOUNTAINS...WESTERLY FLOW COMBINED WITH
DEEP MOISTURE WILL PROVIDE SOME FAVORABLE OROGRAPHIC FLOW FOR THE
WEST FACING SLOPES OF THE SAWATCH AND MOSQUITO RANGES...AND THE
EASTERN SAN JUAN AND LA GARITA MTNS. HOWEVER...AIR MASS IS QUITE
STABLE OVER THIS REGION WITH WAA OCCURRING ALOFT. RAN THE SNOW
MODEL...AND RECEIVED BETWEEN 2 AND 4 INCHES OF SNOW OVER THE 24 HOUR
PERIOD BEGINNING TONIGHT AND CONTINUING THROUGH THE DAY TUESDAY. WILL
KEEP THE LIKELY POPS GOING FOR THE HIGHER AREAS...WITH GENERALLY
SCATTERED TYPE SHOWERS BELOW 10000 FEET. NOT EXPECTED MUCH IN THE
WAY OF ACCUMULATION...AS DYNAMICS WILL BE WEAK THROUGH THE PERIOD AND
LAPSE RATES WILL BE QUITE STABLE (AROUND 3.5C/KM). HOWEVER...
HIGHER AREAS MAY SEE 24 HOUR ACCUMS OF GENERALLY UP TO 4 INCHES.
ACROSS THE SOUTHEAST MTNS/PLAINS...AS UPPER JET SHIFTS OVER THE
REGION TONIGHT/TOMORROW...LEE TROF WILL DEEPEN...AND MTN TOP STABLE
LAYER ENHANCES TOWARDS 12Z. WINDS IN THE CRITICAL LAYER INCREASE TO
AROUND 50 KTS...WITH 18Z MESO-ETA COMING IN A TAD STRONGER. SHEAR
ABOVE THIS LAYER VARIES IN TIME FROM WEAK FORWARD SHEAR...TO SOME
WEAK REVERSE SHEAR. SETUP LOOKS FAVORABLE FOR SOME NEAR HIGH
WIND CRITERIA GUSTS LATE TONIGHT THROUGH THE EARLY MORNING HOURS ON
TUESDAY. HOWEVER...WOULD LIKE TO SEE STRONGER WINDS IN THE CRITICAL
LAYER. HIGHER ELEVATIONS ABOVE TIMBERLINE COULD SEE SOME GUSTS TO
NEAR 70 MPH...AND A FEW SPORADIC AND LOCALIZED GUSTS TO 70 MPH COULD
SPREAD INTO THE LOWER EAST FACING SLOPES OF THE PIKES PEAK REGION...
AND THE EAST SLOPES OF THE SANGRE DE CRISTO MOUNTAINS. HOWEVER...
THINK WIND GUSTS WILL BE TOO BRIEF/LOCALIZED AT THIS POINT TO WARRANT
HIGH WIND WATCH. HOWEVER...SITUATION WILL NEED TO BE MONITORED
CLOSELY. FOR TUESDAY AS NORTHERN STREAM TROF SHIFTS EASTWARD...LEE
SHOULD KICK EASTWARD ALLOWING WESTERLY DOWNSLOPE WINDS TO SPREAD INTO
THE LOWER ELEVATIONS. WINDOW FOR MARGINAL STRONG WINDS SHOULD END
AROUND 18Z AS MTN TOP STABLE LAYER WEAKENS AND DEEPER MIXING OCCURS.
HOWEVER...WINDS SHOULD HELP LOWER ELEVATION TEMPS WARM INTO THE 50S.
WILL BE BATTLING HIGH CLOUDINESS...BUT THINK THAT DOWNSLOPE FLOW WILL
WIN OUT. HAVE BOOSTED HIGH TEMPS A BIT MORE IN CURRENT GRIDS. -KT
.LONG TERM...
(WEDNESDAY THROUGH MONDAY).
...SNOWS FOR THE MTNS...WINDS ALL AREAS BY MID TO LATE WEEK AND HOW
COLD FOR THIS WEEKEND?...
A PATTERN QUITE FAVORABLE FOR STEADY MTN SNOWS FOR COLORADO APPEARS
TO BE EVOLVING DURING THIS FCST TIME PERIOD. ALL LONGER RANGE
GUIDANCE DEVELOP A STRONG ZONAL JET BY THURSDAY...EVOLVING INTO A
BROAD CYCLONIC TROUGH JUST S OF US BY THIS WEEKEND. THIS PATTERN OF
STRONG ZONAL FLOW AND CYCLONIC FLOW (WITH EMBEDDED SHORT WAVES)
SHOULD BRINGS SNOWS TO THE COLORADO MTNS.
IT ALSO APPEARS THAT SOME COLDER AIR WILL ALSO AFFECT THE PLAINS.
HOWEVER THE EXTENT OF HOW COLD THE AIR WILL BE IS UNCERTAIN THIS
TIME. SOME PLAINS PRECIP MAY ALSO OCCUR...BUT WAY TO IFFY FOR
POPS FOR NOW.
DETAILS...
BY 12Z WED...A CUTOFF LOW IS FCST TO BE IN THE VICINITY OF S CALIF...
AND THIS SYSTEM IS FCST TO MOVE QUICKLY E TO ENE WITH TIME. QUITE A
BIT OF MOISTURE WITH THIS SYSTEM WILL STILL BE IN THE CO MTNS AND
LAPSE RATES SHOULD IMPROVE SOMEWHAT...SO CONTINUED THREAT OF SNOW
SHOWERS FOR THE MTNS DURING TUES NIGHT AND WED.
AS FOR THE PLAINS DURING MID WEEK...I DECIDED TO PULL POPS MOST OF N
PART OF PLAINS AS SYSTEM APPEARS TO QUITE WEAK. KEPT SLIGHT POPS S
PART OF PLAINS TO MATCH W S&E OFFICES.
THE JET IS GOING TO START TIGHTENING UP OVER THE N PLAINS BY
THURSDAY AND IS FCST TO SLOWLY DROP SOUTH AS IT BECOMES MORE
CYCLONICALLY ORIENTED OVER THE WESTERN CONUS. THIS SHOULD FAVOR
CONTINUED MTN SNOW IN THE SW AND C MTNS FROM THURSDAY THROUGH THE
WEEKEND.
THIS JET...AS IT MOVES OVERHEAD IS GOING TO BRING SOME SIGGY WINDS TO
THE REGION. HIER UP MTNS WILL LIKELY GET QUITE WINDY THU/FRI. AS
FOR THE PLAINS...IT WILL ALSO GET WINDY BUT A BIT TOO EARLY TO TELL
HOW MUCH. I AM QUITE CONFIDENT WITH DOWNSLOPE IT WILL BE GETTING
WARM WITH FLOW OFF MTNS...AND TEMPS THU/FRI REFLECT THIS THINKING.
COLD AIR BOTTLED UP IN CANADA WILL BE WORKING ITS WAY SOUTH BY
LATE WEEK. MODELS ARE HINTING AT COLDER AIR MOVING INTO THE N HI
PLAINS. HOWEVER UNCERTAINTY EXISTS ON MOVEMENT AND AMOUNT OF THIS
COLDER AIR. COLLABORATION WITH SURROUNDING OFFICES IS COMING IN
LINE WITH TEMPS DROPPING FOR THIS WEEKEND...BUT MADE THE COOLING
MODEST IN MAGNITUED WITH HIGHS IN THE 30S/40S. THIS VALUES MAY GO
DOWN FARTHER AS THINGS COME CLEARER IN FOCUS AS THE WEEK PROGRESSES.
IF THE REALLY COLD AIR DOES MAKE IT DOWN...THEN POPS MAY BE NEEDED
ON PLAINS. FOR NOW...I JUST BROUGHT IN CLOUDS FOR THE REGION THIS
WEEKEND ALONG WITH THE COLDER AIR. /HODANISH
&&
.PUB WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Dec 29, 6:30 AM MST, 20 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
630 AM MST MON DEC 29 2003
COZ058>089-093>099-301330-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
627 AM MST MON DEC 29 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.
.DAY ONE...TODAY AND TONIGHT.
ACCUMULATING SNOW IS LIKELY TONIGHT OVER HIGHER ELEVATIONS OF THE
EASTERN SAN JUAN AND LA GARITA MOUNTAINS. TOTAL ACCUMULATIONS WILL
GENERALLY BE LESS THAN 2 INCHES...WITH THE BEST CHANCE FOR
ACCUMULATING SNOW ABOVE 10000 FEET.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
ACCUMULATING SNOW IS POSSIBLE EACH DAY IN LAKE COUNTY...THE
MOUNTAINS OF CHAFFEE COUNTY...THE EASTERN SAN JUAN MOUNTAINS...AND
THE LA GARITA MOUNTAINS. ON THURSDAY...A STORM SYSTEM WILL MOVE
ACROSS THE STATE...WITH A CHANCE FOR ACCUMULATING SNOWS IN THE
EASTERN MOUNTAINS. ANOTHER STORM SYSTEM MOVING ACROSS THE AREA
WILL BRING A CHANCE OF ACCUMULATING SNOWS TO THE EASTERN MOUNTAINS
EARLY SATURDAY MORNING THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.
&&
High Wind, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft
- When
- December 30, 3:24 AM MST
- Where
- Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.832, -104.526 (the zone’s center; the record gives no point)
High Wind, Pueblo Vicinity / Pueblo County Below 6300 Ft
- When
- December 30, 3:37 AM MST
- Where
- Pueblo Vicinity / Pueblo County Below 6300 Ft forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.173, -104.513 (the zone’s center; the record gives no point)
High Wind, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft
- When
- December 30, 4:15 AM MST
- Where
- Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.832, -104.526 (the zone’s center; the record gives no point)
High Wind, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft
- When
- December 30, 1:13 PM MST
- Where
- Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.832, -104.526 (the zone’s center; the record gives no point)
High Wind, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft
- When
- December 30, 1:20 PM MST
- Where
- Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.832, -104.526 (the zone’s center; the record gives no point)
High Wind, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft
- When
- December 30, 1:35 PM MST
- Where
- Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.832, -104.526 (the zone’s center; the record gives no point)
High Wind, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft
- When
- December 30, 1:45 PM MST
- Where
- Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.832, -104.526 (the zone’s center; the record gives no point)
High Wind, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft
- When
- December 30, 2:20 PM MST
- Where
- Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.832, -104.526 (the zone’s center; the record gives no point)
High Wind, Pueblo Vicinity / Pueblo County Below 6300 Ft
- When
- December 30, 3:30 PM MST
- Where
- Pueblo Vicinity / Pueblo County Below 6300 Ft forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.173, -104.513 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Pennsylvania, December 30, 2003$50,000 · 1 event
- Winter Storm in Oregon, December 30 to 31, 20033 events
- Heavy Snow in Alaska, December 30 to 31, 20032 events
- Heavy Snow in Alaska, December 30, 2003$1,000 · 1 event
- Heavy Snow in Nevada, December 30, 20031 event
- Winter Storm in Washington, December 30 to 31, 20031 event
- Heavy Snow in Montana, December 30, 20031 event
- Heavy Snow in Montana, December 30, 20031 event
- Heavy Rain in Hawaii, December 30, 20031 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332101, 5332102, 5332103, 5332104, 5332105, 5332106, 5332107, 5332108, 5332109.